Alert archive / Tennessee / Flash Flood Watches in 2017

Flash Flood Watch 6, NWS Nashville, TN

July 15, 201727 counties in Tennessee

NWS Nashville, TN issued this flash flood watch at Jul 15, 2017, 10:06 AM CDT for 27 counties in Tennessee. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jul 15, 2017, 10:06 AM CDT (15:06 UTC)
Expired
Jul 15, 2017, 3:07 PM CDT
In force
5 hr
Issued by
NWS Nashville, TN
Flood severity
None
All 27 counties

Bedford County, TN, Cannon County, TN, Cheatham County, TN, Coffee County, TN, Cumberland County, TN, Davidson County, TN, DeKalb County, TN, Dickson County, TN, Giles County, TN, Grundy County, TN, Hickman County, TN, Houston County, TN, Humphreys County, TN, Lawrence County, TN, Lewis County, TN, Marshall County, TN, Maury County, TN, Perry County, TN, Putnam County, TN, Rutherford County, TN, Smith County, TN, Van Buren County, TN, Warren County, TN, Wayne County, TN, White County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 51 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.1 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WGUS64 KOHX 151506
FFAOHX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Nashville TN
1006 AM CDT Sat Jul 15 2017

...A Flash Flood Watch is in effect for much of Middle Tennessee
for the rest of the day...

.A band of thunderstorms, some with torrential downpours, will 
sink slowly southward across the Mid-State today, bringing along
the potential for flash flooding. 

TNZ023>028-030-032-056>066-075-077>080-093>095-152315-
/O.NEW.KOHX.FF.A.0006.170715T1506Z-170716T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Houston-Humphreys-Dickson-Cheatham-Davidson-Wilson-Smith-Putnam-
Perry-Hickman-Lewis-Williamson-Maury-Marshall-Rutherford-Cannon-
De Kalb-White-Cumberland-Bedford-Coffee-Warren-Grundy-Van Buren-
Wayne-Lawrence-Giles-
Including the cities of Erin, Waverly, New Johnsonville, McEwen, 
Dickson, Ashland City, Kingston Springs, Nashville, Lebanon, 
Mount Juliet, Carthage, South Carthage, Gordonsville, Cookeville,
Linden, Lobelville, Centerville, Hohenwald, Franklin, Brentwood, 
Columbia, Lewisburg, Murfreesboro, Smyrna, La Vergne, Woodbury, 
Smithville, Sparta, Crossville, Shelbyville, Tullahoma, 
Manchester, McMinnville, Altamont, Coalmont, Spencer, Clifton, 
Waynesboro, Lawrenceburg, and Pulaski
1006 AM CDT Sat Jul 15 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...

The National Weather Service in Nashville has issued a

* Flash Flood Watch for a portion of Middle Tennessee, including 
  the following areas, Bedford, Cannon, Cheatham, Coffee, 
  Cumberland, Davidson, De Kalb, Dickson, Giles, Grundy, 
  Hickman, Houston, Humphreys, Lawrence, Lewis, Marshall, Maury, 
  Perry, Putnam, Rutherford, Smith, Van Buren, Warren, Wayne, 
  White, Williamson, and Wilson. 

* Until 7 PM CDT this evening

* Isolated areas in the watch area are expected to have heavy
  rainfall today, with may produce localized flooding. Rainfall
  rates of up to an inch an hour will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

19
2 follow-up statements
499 
WGUS64 KOHX 151906
FFAOHX

Flood Watch
National Weather Service Nashville TN
206 PM CDT Sat Jul 15 2017

...A Flash Flood Watch is in effect for southwest Middle 
Tennessee through 7 pm CDT...

.By 2 pm CDT this afternoon, an area of thunderstorms with heavy
rainfall was limited to southwestern Middle Tennessee. These 
thunderstorms are moving rather slowly and are still capable of
producing localized flash flooding. 

TNZ023>028-030-032-057-059>066-075-077>080-152015-
/O.CAN.KOHX.FF.A.0006.000000T0000Z-170716T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Houston-Humphreys-Dickson-Cheatham-Davidson-Wilson-Smith-Putnam-
Hickman-Williamson-Maury-Marshall-Rutherford-Cannon-De Kalb-White-
Cumberland-Bedford-Coffee-Warren-Grundy-Van Buren-
Including the cities of Erin, Waverly, New Johnsonville, McEwen, 
Dickson, Ashland City, Kingston Springs, Nashville, Lebanon, 
Mount Juliet, Carthage, South Carthage, Gordonsville, Cookeville,
Centerville, Franklin, Brentwood, Columbia, Lewisburg, 
Murfreesboro, Smyrna, La Vergne, Woodbury, Smithville, Sparta, 
Crossville, Shelbyville, Tullahoma, Manchester, McMinnville, 
Altamont, Coalmont, and Spencer
206 PM CDT Sat Jul 15 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of Middle Tennessee has been
cancelled.$$

TNZ056-058-093>095-160000-
/O.CON.KOHX.FF.A.0006.000000T0000Z-170716T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry-Lewis-Wayne-Lawrence-Giles-
Including the cities of Linden, Lobelville, Hohenwald, Clifton, 
Waynesboro, Lawrenceburg, and Pulaski
206 PM CDT Sat Jul 15 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

The Flash Flood Watch continues for

* A portion of Middle Tennessee, including the following areas, 
  Giles, Lawrence, Lewis, Perry, and Wayne. 

* Until 7 PM CDT this evening

* Isolated areas in the watch area are expected to have heavy
  rainfall this afternoon, which may produce localized flooding. 
  Rainfall rates of up to an inch an hour will be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
19
529 
WGUS64 KOHX 152007
FFAOHX

Flood Watch
National Weather Service Nashville TN
307 PM CDT Sat Jul 15 2017


TNZ056-058-093>095-152115-
/O.CAN.KOHX.FF.A.0006.000000T0000Z-170716T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry-Lewis-Wayne-Lawrence-Giles-
Including the cities of Linden, Lobelville, Hohenwald, Clifton, 
Waynesboro, Lawrenceburg, and Pulaski
306 PM CDT Sat Jul 15 2017

...FLASH FLOOD WATCH IS CANCELLED...

The heavy rain threat over the southwest part of Middle Tennessee
has ended, and the Flash Flood Watch for that area has been 
cancelled. $$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood watch went out at Jul 15, 9:58 AM CDT, 8 minutes earlier.

Area forecast discussion, Jul 15, 9:58 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
958 AM CDT Sat Jul 15 2017

.DISCUSSION...

Band of thunderstorms with torrential downpours is expected to
continue sinking slowly southward for the remainder of the day,
ahead of diffuse cold front. Localized flooding has already been
reported this morning in some areas in this band, and about an
inch of rain fell here at the NWS office in only about 30 minutes
around sunrise.

Since atmosphere remains moist and unstable south of the front,
see no reason why the potential for training of heavy
thunderstorms will not remain with us for the remainder of the
day. Also, since soils haven't fully recovered from all the heavy
rains of late June and early July, believe quick run-off will
continue to be the rule.

As a result, am planning to issue a Flash Flood Watch for all but
our extreme northern counties though 00z/Sunday. Some spots will
likely pick up between 2 and 3 inches of rain over just a couple
hrs, and current 3-hr FFG for much of our area is around two and a
half inches. Doppler estimates indicate some such totals have
already fallen in the band of heaviest rains over the last 3 hrs.

&&

.AVIATION...
12Z TAF DISCUSSION.

Frontal boundary and an upper level trough axis will work in
unison and produce scattered showers and thunderstorms across
Middle TN this morning. The activity will shift southward by
afternoon. Areas near CSV will see the most activity. Partial
clearing will commence aft 00z as drier air works in. Light fog
will be possible late tonight, mainly aft 06z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      89  69  89  68  92 /  70  20   0   0  10
Clarksville    87  66  87  66  90 /  30  10   0   0  10
Crossville     82  64  83  63  85 /  70  20  10   0  20
Columbia       87  68  87  67  91 /  70  20   0   0  10
Lawrenceburg   87  68  87  67  90 /  70  30  10  10  10
Waverly        86  68  88  67  90 /  70  10   0   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......19
AVIATION........Reagan
Hazardous weather outlook, Jul 15, 6:54 AM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
654 AM CDT Sat Jul 15 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-161200-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
654 AM CDT Sat Jul 15 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected across Middle Tennessee
today and tonight. Some of these storms could produce heavy
rainfall and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat Index values nearing 105 degrees will be possible Thursday
and Friday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 15, 9:03 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
903 AM CDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      3 SE GORDONSVILLE       36.15N  85.89W
07/15/2017                   SMITH              TN   FACEBOOK

            WATER FLOWING OVER ROADWAY IN CLUB SPRINGS IN SMITH
            COUNTY

&&

EVENT NUMBER OHX1700723

BW
Local storm report, Jul 15, 9:13 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
913 AM CDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      5 ENE LEBANON           36.24N  86.24W
07/15/2017                   WILSON             TN   EMERGENCY MNGR

            WATER WAS ENCROACHING ON HOUSE AT CARTHAGE HWY AT BIG
            SPRINGS ROAD EAST OF LEBANON.

&&

EVENT NUMBER OHX1700724

BW
Local storm report, Jul 15, 9:26 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
926 AM CDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      1 N LEBANON             36.22N  86.32W
07/15/2017                   WILSON             TN   TWITTER

            WATER INCHES DEEP IN YARDS FROM OVERWHELMED DITCHES IN
            SAM HOUSTON NEIGHBORHOOD IN LEBANON.

&&

EVENT NUMBER OHX1700725

BW
Local storm report, Jul 15, 10:02 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1002 AM CDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     LIGHTNING        8 E NASHVILLE           36.17N  86.64W
07/15/2017                   DAVIDSON           TN   TWITTER

            COMFORT SUITES OFF OF STEWARTS FERRY PIKE STRUCK BY
            LIGHTNING... WHICH CAUSED FIRE.

&&

EVENT NUMBER OHX1700726

BW

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:40 AM CDTAreal Flood AdvisoryOHXDeKalb, Putnam, White2 hr
Jul 15, 6:02 AM CDTAreal Flood AdvisoryOHXSmith, Wilson118 min
Jul 15, 6:39 AM CDTFlash Flood WarningOHXDeKalb, Putnam, Smith, White, Wilson3 hr
Jul 15, 8:40 AM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Robertson2 hr
Jul 15, 8:56 AM CDTAreal Flood AdvisoryOHXDavidson, Sumner, Wilson2 hr
Jul 15, 9:22 AM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Dickson, Montgomery113 min
Jul 15, 10:13 AM CDTFlash Flood WarningOHXCheatham, Davidson, Dickson, Williamson2 hr
Jul 15, 12:43 PM CDTAreal Flood AdvisoryOHXPerry2 hr
Jul 15, 1:11 PM CDTAreal Flood AdvisoryOHXLawrence, Lewis, Perry, Wayne2 hr

Nearby

Flash Flood Watches in Tennessee, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.